Patients who suffer from a type of cancer of the white blood cells called acute promyelocytic leukemia, or APL, sometimes take tretinoin. This chemotherapy drug changes immature white blood cells into mature blood cells in order to stop cancer from developing. It produces a state of remission in patients with this disease but must be given in conjunction with other chemotherapy drugs to prevent cancer from returning.
This medication can cause life-threatening side effects; it should only be given in a hospital, and patients on Tretinoin should be under a doctor’s supervision for at least 24 hours following treatment. This medication can cause the following dangerous symptoms:
- Weight gain
- Swelling of the arms, legs, hands or feet
- Rapid weight gain
- Chest pain
- Difficulty breathing, including wheezing and shortness of breath
These symptoms are caused by a rapid increase in white blood cell count. Doctors treat them with other medications to keep white blood cell count under control.